Alert archive / Montana / Snow Advisories in 2005

Snow Advisory 21, NWS Billings, MT

December 2, 2005Carbon County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this snow advisory at Dec 2, 2005, 2:59 PM MST for Carbon County, Stillwater County, Sweet Grass County, Montana. It took effect at Dec 2, 2005, 5:00 PM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2005, 2:59 PM MST (21:59 UTC)
In effect from
Dec 2, 2005, 5:00 PM MST
Expired
Dec 2, 2005, 8:31 PM MST
In force
4 hr
Issued by
NWS Billings, MT

Counties Carbon County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 73 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KBYZ 022159
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
259 PM MST FRI DEC 2 2005

.A WEATHER DISTURBANCE WILL PUSH ACROSS THE AREA THIS EVENING.
SNOW...HEAVY AT TIMES...IS EXPECTED DURING THIS TIME. THE SNOW
WILL DECREASE BY MIDNIGHT TONIGHT.

MTZ038-039-056-066-030700-
/O.NEW.KBYZ.SN.Y.0021.051203T0000Z-051203T0700Z/
SOUTHERN BIG HORN-EASTERN CARBON-RED LODGE FOOTHILLS-
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...RED LODGE...FISHTAIL...MCLEOD
259 PM MST FRI DEC 2 2005

...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. 

SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE AREA THROUGH LATE
THIS EVENING. TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE
EXPECTED. THE SNOW WILL DECREASE AFTER MIDNIGHT.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
1 follow-up statement
000 
WWUS45 KBYZ 030331
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
831 PM MST FRI DEC 2 2005


MTZ038-039-056-066-030445-
/O.CAN.KBYZ.SN.Y.0021.000000T0000Z-051203T0700Z/
SOUTHERN BIG HORN-EASTERN CARBON-RED LODGE FOOTHILLS-
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...RED LODGE...FISHTAIL...MCLEOD
831 PM MST FRI DEC 2 2005

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE SNOW
ADVISORY. SNOW HAS DIMINISHED OVER THE AREA THIS EVENING. LIGHT
SNOW WILL CONTINUE OVER SOUTHERN BIG HORN COUNTY WHERE AN
ADDITIONAL 1 TO 2 INCHES OF SNOW WILL BE POSSIBLE THROUGH
MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this snow advisory went out at Dec 2, 10:03 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Dec 2, 10:03 AM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1003 AM MST FRI DEC 2 2005

.SHORT TERM...VALID FOR TDY AND SAT...

FORECAST IN GOOD SHAPE...WILL DO SOME CLEANING UP AS SYSTEM
CONTINUES TO PUSH WEST TO EAST.

AT THIS TIME...LIGHT SNOW GENERALLY ACROSS WEST AND CENTRAL ZONES.
HEAVIER SNOW OVER EASTERN ZONES AS UPPER WAVE PUSHES ACROSS. WINDS
FAIRLY STRONG IN BAKER WITH BLOWING AND DRIFTING SNOW BUT LOOKS
LIKE PRESSURE GRADIENT SHOULD DECREASE SOME WHAT EARLY THIS
AFTERNOON. LIGHT SNOW STILL OCCURRING OVER SNOW ADVISORY ZONES...SO
WILL LET THIS CONTINUE AND EXPIRE IT AT 19Z. WEAK LOW LEVEL
BOUNDARY LOOKS TO CONTINUE ACROSS SOUTHERN ZONES ALL DAY
TODAY...SO HAVE RAISED POPS FURTHER WEST AND NORTH FOR THIS...BUT
KEPT WORDING AT LIGHT WITH LITTLE ACCUMULATIONS. ALSO LOWERED
TEMPERATURES TRICKY WITH HIGHER ELEVATIONS LIKE COOKE CITY AT 32
DEGREES AT THIS TIME. LOOKS LIKE WARM AIR WILL TAKE A STRONGER RUN
TO TRY TO SCOUR OUT COLD AIR THIS EVENING...SO WILL TAKE A CLOSER
LOOK AT THIS FOR AFTERNOON PACKAGE. RASCH

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

LATEST MODEL RUNS SUPPORTED GOING FORECAST. COLD LOW OVER SE
CANADA WILL AFFECT THE REGION THROUGH AT LEAST THE FIRST HALF OF
NEXT WEEK AS PIECES OF ENERGY BREAK OFF FROM MAIN LOW AND ROTATE
SOUTH THROUGH FORECAST AREA. THIS PATTERN WILL CREATE COLD
UNSETTLED CONDITIONS OVER THE REGION.

POPS WERE IN GOOD SHAPE SUN THROUGH MON. A MOIST NW FLOW ALOFT
WILL PUSH SURFACE LOW SE INTO THE AREA SUN NIGHT. BOTH ECMWF AND
GFS AGREED ON TIMING OF THIS FEATURE AND BROUGHT THE LOW INTO WY
ON MON. BEST PRECIP CHANCES WILL BE OVER THE HIGHER ELEVATIONS AND
AREAS FAVORED IN NORTHERLY FLOW. INCREASED POPS OVER N FLOW AREAS
AND SPREAD POPS FURTHER E DURING THIS PERIOD. 850 MB TEMPS WILL BE
10 TO 20 DEGREES C BELOW ZERO ON MON SO HAVE LOWERED TEMPS INTO
SINGLE DIGITS AND TEENS.

AN UPPER LOW WILL MOVE SOUTH OVER THE REGION DURING TUE/WED
TIMEFRAME. AT THE SURFACE...STRONG HIGH PRESSURE FORECAST TO MOVE
OVER AREA. VERY COLD AIRMASS WILL ACCOMPANY THE HIGH WITH 850
TEMPS DROPPING TO -20 DEG C AT LEAST OVER EASTERN ZONES. LOWERED
TEMPS TUE AND WED.

A BREAK IN THE PATTERN WAS PROGGED FOR THE END OF THE WEEK WITH
HEIGHTS ALOFT BUILDING EAST ACROSS THE AREA AND LEE TROUGHING
DEVELOPING AT THE SURFACE. THIS PATTERN WILL RESULT IN WARMER AND
BREEZY CONDITIONS. MADE ONLY MINOR ADJUSTMENTS TO TEMPS. ARTHUR

&&

.AVIATION...

LIGHT TO MODERATE SNOW AND ASSOCIATED IFR/MVFR CONDITIONS WILL
PREVAIL OVER MUCH OF THE AREA THIS MORNING. LOCALIZED BUT BRIEF
VLIFR CONDITIONS WILL BE FOUND THROUGH 19Z...ESPECIALLY EAST OF
BILLINGS AND OVER THE MOUNTAINS WEST. CONDITIONS WILL IMPROVE TO
MVFR/VFR THIS AFTERNOON FROM WEST TO EAST. HOWEVER...AN UNSTABLE
ATMOSPHERE WILL STILL PERSIST OVER THE AREA PRODUCING SCATTERED
SNOW SHOWERS...ESPECIALLY WEST WHICH WILL FREQUENTLY OBSCURE THE
MOUNTAINS INTO THE NIGHT. TESAR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 017 010/021 007/019 008/018 006/015 005/023 007/031
    +/S 22/S    32/S    34/S    32/S    00/B    00/B
LVM 022 014/026 007/022 005/019 002/020 001/028 011/036
    9/S 23/S    43/S    44/S    32/S    00/B    12/S
HDN 016 008/025 004/018 009/017 003/013 003/017 006/028
    +/S 22/S    22/S    24/S    32/S    00/B    00/B
MLS 013 000/017 902/014 002/012 901/011 902/017 006/028
    +/S 22/S    22/S    23/S    20/B    00/B    00/B
4BQ 013 004/025 003/016 004/014 902/012 905/014 002/028
    +/S 32/S    22/S    22/S    20/B    00/B    00/B
BHK 011 901/015 901/009 901/009 905/007 904/015 005/024
    +/S 32/S    22/S    22/S    20/B    00/B    00/B
SHR 016 006/025 004/020 002/019 902/015 903/021 002/032
    +/S 32/S    23/S    34/S    43/S    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL NOON MST TODAY FOR ZONES
      28-29-40-42-63.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 2, 12:04 PM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1204 PM MST FRI DEC 2 2005

MTZ028>042-056>058-063>068-WYZ098-099-031915-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1204 PM MST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Snow Advisories in Montana, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.